Alert archive / Michigan / Red Flag Warnings in 2008

Red Flag Warning 4, NWS Gaylord, MI

May 29, 200822 counties in Michigan

NWS Gaylord, MI issued this red flag warning at May 29, 2008, 12:45 PM EDT for 22 counties in Michigan. It took effect at May 29, 2008, 1:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2008, 12:45 PM EDT (16:45 UTC)
In effect from
May 29, 2008, 1:00 PM EDT
Expired
May 29, 2008, 8:00 PM EDT
In force
7 hr
Issued by
NWS Gaylord, MI
All 22 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 4.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2008-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2008-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2737 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KAPX 291645
RFWAPX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1245 PM EDT THU MAY 29 2008

...RED FLAG WARNING FOR WARM TEMPERATURES AND LOW HUMIDITIES...

.VERY DRY AIR OVER NORTHERN MICHIGAN WILL BE PRESENT THIS
AFTERNOON AS SOUTHWEST WINDS AND AMPLE SUNSHINE HELP BOOST
TEMPERATURES INTO THE MIDDLE 70S. THIS WILL CAUSE SURFACE RELATIVE
HUMIDITIES TO FALL BETWEEN 15 AND 25 PERCENT THROUGH EARLY THIS
EVENING. AS A RESULT...LAND MANAGEMENT OFFICIALS HAVE REQUESTED A
RED FLAG WARNING BE ISSUED THROUGH EARLY THIS EVENING.

MIZ016>036-041-042-300000-
/O.NEW.KAPX.FW.W.0004.080529T1700Z-080530T0000Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA...
FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
1245 PM EDT THU MAY 29 2008

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

TEMPERATURES WILL CONTINUE TO CLIMB INTO THE MIDDLE 70S THIS
AFTERNOON UNDER PARTLY CLOUDY TO MOSTLY SUNNY SKIES. WITH SURFACE
DEWPOINTS IN THE UPPER 20S TO MIDDLE 30S EXPECTED TO REMAIN
STEADY...SURFACE HUMIDITIES WILL CONTINUE TO FALL BELOW CRITICAL
THRESHOLDS IN THE 15 TO 25 PERCENT RANGE THROUGH EARLY THIS EVENING.
HUMIDITY LEVELS WILL IMPROVE ABOVE CRITICAL LEVELS AS TEMPERATURES
COOL THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

MPC
2 follow-up statements
000 
WWUS83 KAPX 292017
RFWAPX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
417 PM EDT THU MAY 29 2008

...RED FLAG WARNING FOR WARM TEMPERATURES AND LOW HUMIDITIES...

.VERY DRY AIR IS PRESENT OVER NORTHERN MICHIGAN THIS AFTERNOON.
SOUTHWEST WINDS AND AMPLE SUNSHINE HAVE BOOSTED TEMPERATURES INTO
THE LOWER TO MIDDLE 70S...WITH RELATIVE HUMIDITIES BETWEEN 15
AND 25 PERCENT THROUGH EARLY THIS EVENING. AS A RESULT...LAND
MANAGEMENT OFFICIALS HAVE REQUESTED A RED FLAG WARNING BE ISSUED
THROUGH EARLY THIS EVENING.

MIZ016>036-041-042-300000-
/O.CON.KAPX.FW.W.0004.000000T0000Z-080530T0000Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA...
FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
417 PM EDT THU MAY 29 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

TEMPERATURES WILL REST IN THE LOWER TO MIDDLE 70S THROUGH EARLY
EVENING...BEFORE COOLING BY DUSK. VERY DRY RELATIVE HUMIDITIES
WILL CONTINUE TO RANGE FROM 15 TO 25 PERCENT...BEFORE STARTING TO
RECOVER BY SUNSET.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

JZ
000 
WWUS83 KAPX 300012
RFWAPX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
812 PM EDT THU MAY 29 2008

MIZ016>036-041-042-300115-
/O.EXP.KAPX.FW.W.0004.000000T0000Z-080530T0000Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA...
FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
812 PM EDT THU MAY 29 2008

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. TEMPERATURES WILL
FALL...AND RELATIVE HUMIDITIES WILL RISE...THROUGH THE REST OF THE 
EVENING.

$$

JZ

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at May 29, 10:21 AM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 29, 10:21 AM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1021 AM EDT THU MAY 29 2008

.UPDATE...12Z SURFACE/RUC ANALYSIS AND VIS/IR/WV/RADAR IMAGERY SHOW
AN ELONGATED SURFACE HIGH CENTERED OVER THE SOUTHERN GREAT LAKES
UNDER NW FLOW ALOFT.  POCKET OF LOWER SURFACE DEWPOINTS DIRECTLY
OVER NORTHERN LOWER MICHIGAN IS HELPING TO CREATE A VERY DRY AIRMASS
(PWAT 25% OF NORMAL) AND SURFACE HUMIDITIES ARE ALREADY BETWEEN 35
AND 45 PCT.  OTHERWISE...CLEAR SKIES DOMINATE NORTHERN
MICHIGAN...BUT CONDITIONS CHANGE ABRUPTLY UPSTREAM ON THE WESTERN
FLANK OF THE MID-LEVEL RIDGE AXIS WHERE LOW LEVEL CONVERGENCE AND
ASSOCIATED MOISTURE ADVECTION IS CONTRIBUTING TO A DECAYING MCS OVER
SOUTHERN MINNESOTA AND NORTHERN IOWA.  LEADING EDGE OF THE CLOUD
SHIELD IS ALREADY DRIFTING ACROSS CENTRAL LAKE MICHIGAN AND SHOULD
JUST SCRAPE BY THE SW COUNTIES OF THE CWA AS THE CLOUDS RUN INTO THE
NW FLOW ALOFT.  THIS WILL KEEP SKIES MOSTLY SUNNY TO OUTRIGHT SUNNY
ACROSS THE MAJORITY OF NORTHERN MICHIGAN TODAY.  STILL EXPECTING
SURFACE HUMIDITY LEVELS TO DROP INTO THE LOWER 20S AS MIXING INTO
DRY AIR ALOFT COUNTERACTS LOW LEVEL MOISTURE ADVECTION.  BUT WILL
SEE HOW THIS GOES AS LATEST STATISTICAL GUIDANCE DOES NOT APPEAR TO
HAVE A GOOD HANDLE ON DEWPOINTS.  HIGH TEMPS IN THE LOW TO MID 70S
LOOKS FINE.

MPC

&&

.PREV DISCUSSION... /ISSUED 702 AM EDT THU MAY 29 2008/

AVIATION...HIGH PRESSURE CENTERED OVER SOUTHERN LOWER MI WILL
SLOWLY DRIFT SOUTHWARD INTO OHIO THRU THE AFTERNOON...THEN START TO
HEAD EAST INTO PA THIS EVENING. AS A RESULT...VFR CONDITIONS WILL
PERSIST THRU TODAY AND INTO THIS EVENING. WINDS REMAIN LIGHT ENOUGH
FOR LAKE BREEZES TO DEVELOP THIS AFTERNOON. MID/HIGH CLOUDS WILL
THICKEN FROM THE SW THIS EVENING...WITH LOW VFR CIGS AND SCT-NMRS
SHRA/TSRA DEVELOPING OVERNIGHT AHEAD OF AN ADVANCING WARM FRONT
LIFTING NORTHWARD INTO LOWER MICHIGAN.

DISCUSSION...ISSUED 322 AM
LARGE AREA OF HIGH PRESSURE REMAINS CENTERED FROM THE UPPER
MISSISSIPPI VALLEY THRU THE GREAT LAKES REGION. SKIES REMAIN CLEAR
ACROSS OUR ENTIRE CWA AT THIS HOUR THANKS TO DRY AIR THRU THE COLUMN
COMBINED WITH STRONG SUBSIDENCE OVERHEAD. WIND SPEEDS HAVE DROPPED
TO MAINLY AOB 10 MPH ACROSS THE REGION...WITH TEMPS DROPPING INTO
THE UPPER 30S AND LOWER 40S AS A RESULT OF CLEAR SKIES AND
DIMINISHING WINDS. WX WILL REMAIN QUIET THRU TODAY. ATTENTION THEN
TURNS TO OUR NEXT CHANCES OF PRECIP AS A WARM FRONT APPROACHES US
TONIGHT...AND THEN THE PARENT LOW PRESSURE SYSTEM MOVES THRU LOWER
MICHIGAN ON FRIDAY.

TODAY AND TONIGHT...HIGH PRESSURE WILL GRADUALLY SLIDE SE TODAY AS A
WARM FRONT LIFTS INTO THE WRN GREAT LAKES TONIGHT. NRN MICHIGAN WILL
SEE ONE MORE SUNNY DAY AS HIGH PRESSURE...SUBSIDENCE AND DRY AIR
THRU THE COLUMN REMAINS IN CONTROL. SOME THIN CIRRUS WILL DRIFT
OVERHEAD THROUGHOUT THE DAY. FULL SUN AND MODERATING TEMPS WILL
ALLOW TEMPS TO PEAK IN THE LOWER 70S THIS AFTERNOON. SYNOPTIC WINDS
WILL BE MARGINAL FOR LAKE BREEZE DEVELOPMENT (925 MPH WINDS OF 10 TO
15 KTS)...SO WILL DEPICT SOME WEAK LAKE BREEZES THIS AFTERNOON FOR
THE LAKESHORE AREAS. MID/HIGH CLOUDS WILL INCREASE...LOWER AND
THICKEN THIS EVENING. NAM IS STILL SUGGESTING MOISTENING OF ENTIRE
COLUMN LATE TONIGHT AS AN ELONGATED AREA OF DPVA AND ISENTROPIC
ASCENT NORTH OF THE APPROACHING WARM FRONT ENTER OUR CWA AFTER 06Z.
LIKELY POPS FOR MUCH OF NRN LOWER MICHIGAN LATE TONIGHT STILL LOOKS
LIKE A GOOD BET...WITH HIGH CHANCE POPS FOR ERN UPR AND THE LAKE
HURON SHORELINE COUNTIES. INSTABILITY (EVEN ELEVATED INSTABILITY)
WILL BE VERY LIMITED LATE TONIGHT...BUT GOOD VERTICAL WIND SHEAR
SHOULD ALLOW FOR SOME THUNDER DEVELOPMENT. STILL...DO NOT EXPECT ANY
CHANCE OF SVR WX DUE TO INSUFFICIENT INSTABILITY. OVERNIGHT LOWS
WILL DROP IN THE MID TO UPPER 40S.

FRIDAY AND FRIDAY NIGHT...LIKELY POPS WILL CONTINUE INTO FRIDAY...
BUT WILL SPREAD ACROSS THE ENTIRE CWA AS THE PARENT LOW REACHES THE
UPPER MISSISSIPPI VALLEY. DEEP MOISTURE WILL CONTINUE TO RIDE
NORTHWARD INTO MICHIGAN AHEAD OF THE ASSOCIATED COLD FRONT. WARM
FRONT SHOULD PASS THRU MUCH OF NRN LOWER MICHIGAN...BUT WILL LIKELY
GET HUNG UP AROUND THE STRAITS AREA FRIDAY AFTERNOON/EVENING AS THE
SURFACE LOW PASSES THRU UPPER MICHIGAN. 850 MB THETA E RIDGE AXIS
WILL MOVE OVERHEAD FRIDAY AND FRIDAY EVENING...AND THEN SHIFT SE OF
OUR AREA OVERNIGHT. MODEST VERTICAL WIND SHEAR WILL LEND TO
ORGANIZATION OF CONVECTION...BUT AT THIS POINT DO NOT ANTICIPATE SVR
TSRA AS STRONGER CONVECTION TO THE SOUTH MAY VERY WELL ROB US OF
BETTER INSTABILITY AND MOISTURE. WILL ADD CHANCE OF THUNDER TO ALL
OF NRN LOWER MICHIGAN FRIDAY EVENING...AND TO JUST THE SRN HALF OF
OUR CWA OVERNIGHT. THICK CLOUD COVER AND ONGOING PRECIP WILL LIMIT
AFTERNOON HIGHS TO THE MID TO UPPER 60S FRIDAY AFTERNOON. OVERNIGHT
LOWS WILL BE MAINLY IN THE LOWER 50S.

SATURDAY THRU MONDAY...SOME SHOWER ACTIVITY MAY LINGER INTO SATURDAY
MORNING...BUT OVERALL...EXPECT A DRY AND PLEASANT WEEKEND AND FIRST
PART OF NEXT WEEK AS HIGH PRESSURE SETTLES BACK INTO THE REGION.
EXPECT AFTERNOON HIGHS IN THE UPPER 60S AND LOWER 70S...WITH
OVERNIGHT LOWS IN THE MID 40S TO AROUND 50 DEGREES.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, May 29, 12:29 PM EDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1229 PM EDT THU MAY 29 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
301100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1229 PM EDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A COMBINATION OF LOW RELATIVE HUMIDITIES AND WARM TEMPERATURES WILL
CREATE AN ELEVATED FIRE DANGER THROUGH THIS EVENING ACROSS NORTHERN
LOWER MICHIGAN. SEE ONGOING RED FLAG WARNING FOR FURTHER DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS EASTERN UPPER MICHIGAN AND
FAR NORTHEAST LOWER MICHIGAN LATE TONIGHT. THUNDERSTORMS ARE LIKELY
ACROSS THE REST OF NORTHERN LOWER MICHIGAN LATE TONIGHT. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE REGION ON FRIDAY...
DIMINISHING TO A CHANCE OF THUNDERSTORMS FRIDAY NIGHT FOR NORTHERN
LOWER MICHIGAN. SEVERE STORMS ARE NOT EXPECTED. THUNDERSTORMS ARE
POSSIBLE AGAIN TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Red Flag Warnings in Michigan, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.